Marine Thunderstorm Wind, Detroit River
- When
- August 21, 10:15 PM EST
- Where
- Detroit River marine zone, Grosse Ile
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
1 marine thunderstorm wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 21, 2:42 PM EST, 7 hours 33 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT THU AUG 21 2003
WILL ALLOW HEAT ADVISORY TO RUN ITS COURSE INTO THE EARLY EVENING.
MAIN CHALLENGE RESIDES IN THE SHORT TERM WITH APPROACHING FRONT.
SPECIAL 18Z SOUNDING HERE AT DTX INDICATES PLENTY OF INSTABILITY
WITH 92/72 YIELDING AN EXTREME 5000 J/KG. OTHER FACTORS NOTED IN
SOUNDING...0-6KM SHEAR MARGINALLY SUPPORTIVE AT 30 KNOTS...FREEZING
LEVEL HAS DROPPED ABOUT 1500 FEET SINCE THIS MORNING. MOISTURE AND
INSTABILITY ARE PLENTIFUL SUPPLY...BUT ABSENT AT LEAST RIGHT NOW IS
LIFT. BEST SURFACE CONVERGENCE WORKS INTO CWA WITH APPROACH OF FRONT
AFTER 00Z. BETWEEN 22Z AND 00Z MID LEVEL SHORT WAVE TROUGH WILL BE
WORKING ACROSS CWA. THIS SHOULD AID IN TSRA DEVELOPMENT. GIVEN THESE
STILL UNCERTAIN FACTORS PLAN TO MAINTAIN CHANCE SHRA/TSRA TONIGHT.
WITH DEW POINTS INTO THE LOW TO MID 70S...STILL EXPECT SUFFICIENT
INSTABILITY TO LINGER INTO THE EVENING HOURS TO MAINTAIN THE
POTENTIAL FOR SEVERE WEATHER.
SOME TIMING DIFFERENCES ON PUSHING FRONT ACROSS CWA BETWEEN GFS/ETA.
BUT...IN EITHER CASE FRONT IS OUT OF CWA BY 12Z FRIDAY...WITH MUCH
DRIER AND COOLER AIR FILTERING IN. 850MB DEW POINT DEPRESSION
INCREASES TO 30C BY SATURDAY AFTERNOON. CU SCHEME POINTS TO SOME
CHANCE FOR CU FRIDAY MORNING INTO AFTERNOON SOUTH. AT THIS POINT
PLAN TO MAINTAIN MOSTLY SUNNY SKIES FOR FRIDAY/SATURDAY DAYS AND
CLEAR NIGHTS.
FOR SUNDAY...GFS/ETA IN AGREEMENT ON RIDING SOME MID LEVEL MOISTURE
ACROSS CWA...SO PARTLY CLOUDY LOOKS GOOD THERE.
TEMPERATURES OVER THE WEEKEND SHOULD HOVER CLOSE TO SEASONAL NORMS
FOR HIGHS AND SLIGHTLY BELOW FOR LOWS GIVEN VERY DRY AIR MASS IN
PLACE.
ON MONDAY...PROGRESSIVE RUNS OF GFS BRING SYSTEM RIDING THE TOP OF
RIDGE CLOSER AND CLOSER TO CWA...WITH LATEST TRACK PUSHING LOW
ACROSS U.P./NORTHERN LAKE HURON...WITH WARM FRONT BRUSHING NORTHERN
PORTION OF CWA. BEST THETA-E ADVECTION REMAINS NORTH OF CWA WITH
SYSTEM. AT THIS POINT WILL MAINTAIN DRY FORECAST...BUT TRENDS ARE
POINTING TOWARD AT LEAST CHANCE POPS FOR NORTH THIRD OF CWA.
EXTENDED...
GFS OFFERS TWO FROPA OPPORTUNITIES FOR NEXT WEEK. SEVERAL RUNS OF
GFS NOW INSIST ON FROPA FOR TUESDAY. WILL INSERT MENTION OF CHANCE
SHRA/TSRA FOR TUESDAY. NEXT FROPA IS SCHEDULED FOR THURSDAY.
ENSEMBLES HERE ARE IN BETTER AGREEMENT WITH OPERATIONAL MODEL AND
WILL INSERT CHANCE SHRA/TSRA FOR THURSDAY. TEMPERATURES THROUGH THE
PERIOD WILL BE CLOSE TO CLIMO.
.DTX...HEAT ADVISORY UNTIL 9 PM...
MIZ047-048-053-060>062-068>070-075-076-082-083.
OKEEFE
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)MIZ047>049-053>055-060>063-068>070-075-076-082-083-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 904 PM EDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THROUGH 2 AM...PRIMARILY SOUTH OF A SANDUSKY TO HOWELL LINE. SOME OF THESE STORMS MAY BE SEVERE...THE MAIN HAZARD BEING WIND GUSTS TO 60 MPH...HAIL AS LARGE AS GOLFBALLS...AND HEAVY RAINFALL. AVERAGE STORM MOTION WILL BE TO THE EAST AT 30 MPH. AFTER 2 AM...THERE WILL STILL BE A CHANCE OF THUNDERSTORMS NEAR AND SOUTH OF A PORT HURON TO HOWELL LINE...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A SURFACE COLD FRONT MOVING ACROSS LOWER MICHIGAN WILL EXIT SOUTHEAST MICHIGAN AFTER MIDNIGHT. VERY MOIST AND UNSTABLE AIR ALONG AND AHEAD OF THIS COLD FRONT WILL PROMOTE THE CONTINUED CHANCE OF THUNDERSTORMS UNTIL AFTER THE FRONT CLEARS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS TAKEN PLACE. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) DWD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
750 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM MONTROSE MI 1.00 INCH HAIL
08/21/03 GENESEE
JHBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
802 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM SWARTZ CREEK MI 1.75 INCH HAIL
08/21/03 GENESEE
0741 PM MOUNT MORRIS MI 0.75 INCH HAIL
08/21/03 GENESEE
JHBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
804 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM GAINES MI 1.50 INCH HAIL
08/21/03 GENESEE
JHBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
822 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM FLINT MI TSTM WND DMG
08/21/03 GENESEE SHED BLOWN OVER
0812 PM FLINT MI 0.75 INCH HAIL
08/21/03 GENESEE
0817 PM LAPEER MI 0.88 INCH HAIL
08/21/03 LAPEER
JHBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
833 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0805 PM SWARTZ CREEK MI 1.25 INCH HAIL
08/21/03 GENESEE REPORTED BY TRAINED SPOTTER
0811 PM OTISVILLE MI 1.25 INCH HAIL
08/21/03 GENESEE REPORTED BY TRAINED SPOTTER
0811 PM OTISVILLE MI 65 MPH TSTM WND GST
08/21/03 GENESEE REPORTED BY TRAINED SPOTTER
JHBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
939 PM EDT THU AUG 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM HARBOR BEACH MI 0.75 INCH HAIL
08/21/03 HURON REPORTED BY TRAINED SPOTTER
0800 PM HARBOR BEACH MI TSTM WND DMG
08/21/03 HURON LARGE TREE LIMBS DOWN.
REPORTED BY TRAINED SPOTTER
0914 PM 2 SW FOWLERVILLE MI TORNADO
08/21/03 LIVINGSTON TORNADO ON THE GROUND.
REPORTED BY TRAINED
SPOTTER.
0830 PM BURTON MI 0.88 INCH HAIL
08/21/03 GENESEE REPORTED BY PUBLIC
JHB1 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake St. Clair in 2003Every state in 2003This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368705.